Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 52, NWS State College, PA

June 18, 2018Elk County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 18, 2018, 8:43 PM EDT for Elk County, Pennsylvania. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2018, 8:43 PM EDT (00:43 UTC)
Expired
Jun 18, 2018, 9:45 PM EDT
In force
62 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Elk County, PA

The radar

The State College radar (KCCX), 80 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 9:10 PM EDTTSTM WND DMGWilcox, PATREE ACROSS A ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 0.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2018-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2018-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1170 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

167 
WUUS51 KCTP 190043
SVRCTP
PAC047-190145-
/O.NEW.KCTP.SV.W.0052.180619T0043Z-180619T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
843 PM EDT MON JUN 18 2018

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Elk County in north central Pennsylvania...

* Until 945 PM EDT.

* At 842 PM EDT, a severe thunderstorm was located 8 miles northeast
  of Marienville, moving southeast at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Downed trees and tree limbs are expected in some spots..

* Locations impacted include...
  St. Marys, Ridgway, Johnsonburg, Wilcox, James City, Force,
  Benezette, Brandy Camp, East Branch Dam, Brockport, Medix Run,
  Portland Mills, Hicks Run, Kersey and Weedville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4160 7848 4160 7842 4141 7842 4140 7826
      4123 7824 4125 7864 4122 7865 4120 7871
      4126 7874 4137 7897 4135 7909 4141 7910
      4143 7906 4145 7906 4144 7896 4162 7895
      4163 7849
TIME...MOT...LOC 0042Z 304DEG 47KT 4156 7901 

HAIL...<.75IN
WIND...60MPH
 
$$

KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 6:21 PM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 18, 6:21 PM EDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service State College PA
621 PM EDT Mon Jun 18 2018

.SYNOPSIS...

Heat and humidity will be broken by a cold front dropping down
from the north tonight.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...

As of 6PM, the squall line that fired along the lake breeze and
trekked SE across the region is a weakened remnant of its
former self as it moves through the lower Susq Valley. The
storms were mainly garden variety summer downpours as they
valiantly fought the very warm air aloft.

The next round of showers and thunderstorms preceding the
cold front is just north of the NY border and will drop into
the Northern Mountains over the next 1-3 hours. There may be
little or no thunder left in the convection preceding the front
by the time it reaches southern PA late tonight.

SPC MRGL risk of severe is painted into the northern half of
the area for storms this evening and tonight.

Moist llvl air, and initially weak WNW flow behind the cold
front will lead to some low stratus (and at least light fog)
over the northern mountains between midnight and daybreak
Tuesday with some lingering scattered showers possible.

The expected large percentage of cloud cover later tonight,
and the weak llvl advection of dry air will lead to another
very warm/muggy night over most of the region (except for the
far northern zones where temps will slide into the low 60s
late). Elsewhere, mins will range from the upper 60s to mid 70s.

High PWAT air of "1.5-2.0" and additional TSRA will bring the
chc for locally excessive rain and at least minor flooding with
some of the larger TSRA/Storm clusters...mainly across northern
PA where the precip intensities are likely to be the greatest
before the convection starts to weaken later tonight as it sags
south of Interstate 80.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Deep dry air advection in the wake of the cold front will lead
to a much more comfortable day with respect to temperature and
humidity as sfc dewpoints slide through the 50s across at least
across the northern half to two thirds of the CWA during the
day (and perhaps below 50F by late in the day across the
Northern Mtns).

Most model and short range ensemble guidance paints a generally
dry day across the south Tuesday. However, NBM guidance still
holds onto scattered showers/poss TSRA over our SW zones, so we
left in approx 50 percent pops in there..

The push of dry air continues and almost everywhere over
South-central PA late Tues/Tues night (and the Laurel Highlands
will be below 60 by Midnight Tues night). Most of the showers
should be shunted off to our SW for Tuesday night.

Max temps Tuesday will vary from the upper 70s over the north,
to the mid-upper 80s in the SE or still near to several Deg F
above normal. Mins early Wed morning will range from the low-
mid 50s across the northern tier, to the mid 60s in the south.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Stalled frontal boundary stretched out to our south looks to edge
back northward midweek, bringing mention of tstms back into central
PA. Activity looks to be mainly scattered, though storms will be
more numerous across the southern tier.

By Thu, building high pressure over the northeastern U.S.
should push any lingering showers south of the area. Drier air
pushing in from the north will allow lows to fall into the upper 40s
over the northern mountains both Thu and Fri morning.

As the high pulls off the East Coast over the weekend, returning
southerly flow and a filling upper low over the midwest will bring
moisture and a renewed chance of unsettled weather - mainly
scattered showers - back into the area from the SW. Temperatures
will remain close to June normals through this period.

Hugh pressure builds in across the Great Lakes for early next week,
bringing dry weather and cooler mornings.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
Regional radar at 2130Z showing isolated showers/thunderstorms
over the I-80 corridor of central Pa. A brief vis reduction is
possible in this area through early evening, then models
indicate these showers/storms will dissipate. Main focus will
shift toward another line of thunderstorms entering northwest
Pa around 00Z in association with an approaching cold front.
Models indicate a brief vis reduction is possible over roughly
the northern half of the state between 00Z-04Z, with less chance
across southern Pa, as storms weaken late tonight.

A plume of higher low level moisture, combined with upslope
flow ahead of cold front, appears likely to produce a period of
low (IFR) cigs over the northwest mountains (KBFD) late tonight
and over the the Laurel Highlands (KJST) later Tuesday morning.
For areas east of the Appalachians, the drying effect of
downsloping flow should yield no worse than MVFR cigs early
Tuesday morning from KAOO northeast through KUNV/KIPT and VFR
conditions over southeast Pa (KMDT/KLNS).

Improving and mainly VFR conditions are expected later Tuesday
morning and afternoon as drier air pushes into the region from
the north. Lingering areas of MVFR CIGS and high end MVFR vsbys
in HZ or showers is possible near and to the south of a KJST to
KAOO line - especially if a few of the more northern model
solutions with the stalling frontal boundary verifies.

.Outlook...

Wed...Showers/cig reductions possible southern Pa.

Thu...No sig wx expected.

Fri...PM showers/cig reductions possible central mountains.

&&

.CLIMATE...
Record max temperatures for June 18th:

Harrisburg:		97 in 1957
Williamsport: 	97 in 1994
Altoona:		92 in 1994
Bradford: 		87 in 1994
State College:	94 in 1923

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for PAZ027-028-036-
049>053-056>059-063>066.

&&

SYNOPSIS...La Corte/Lambert
NEAR TERM...La Corte/Lambert
SHORT TERM...Lambert
LONG TERM...Evanego
AVIATION...Fitzgerald/Lambert
CLIMATE...
Hazardous weather outlook, Jun 18, 8:09 PM EDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
809 PM EDT Mon Jun 18 2018

PAZ024>028-033>036-056-057-059-063>066-200015-
Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
809 PM EDT Mon Jun 18 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017>019-037-041-042-045-046-049>053-058-200015-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Schuylkill-
809 PM EDT Mon Jun 18 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

A few strong to severe thunderstorms with heavy rain and gusty winds
are possible tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 18, 4:41 PM EDT, 4 hours 2 minutes before
Special Weather Statement
National Weather Service State College PA
441 PM EDT MON JUN 18 2018

PAZ019-027-045-046-049>053-182115-
Columbia PA-Southern Lycoming PA-Southern Clinton PA-Union PA-
Northumberland PA-Montour PA-Mifflin PA-Snyder PA-Southern Centre PA-
441 PM EDT MON JUN 18 2018

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF NORTHUMBERLAND...
MIFFLIN...CENTRE...SNYDER...LYCOMING...MONTOUR...COLUMBIA...UNION...
AND CLINTON COUNTIES UNTIL 515 PM EDT...

At 441 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Duboistown to near Rebersburg to Pleasant
Gap. Movement was southeast at 35 mph.

A brief downpour and winds in excess of 40 mph are possible.

Locations impacted include...
Williamsport, Milton, Lewisburg, Montoursville, Mifflinburg, Carroll,
Woodward, Winfield, Pleasant Gap, Muncy, Watsontown, Lemont,
Hughesville, Zion, Houserville, Montgomery, Linntown, Centre Hall,
Duboistown and New Columbia.

LAT...LON 4122 7646 4090 7684 4071 7741 4084 7792
      4101 7743 4127 7712
TIME...MOT...LOC 2041Z 282DEG 31KT 4121 7711 4100 7736 4086 7776

La Corte
Special weather statement, Jun 18, 5:37 PM EDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service State College PA
537 PM EDT MON JUN 18 2018

PAZ051>053-058-182200-
Columbia PA-Northumberland PA-Montour PA-Schuylkill PA-
537 PM EDT MON JUN 18 2018

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF SCHUYLKILL...
NORTHUMBERLAND...MONTOUR...AND COLUMBIA COUNTIES UNTIL 600 PM EDT...

At 536 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Mifflinville to near Stonington. Movement was
east at 35 mph.

Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Bloomsburg, Berwick, Shamokin, Mount Carmel, Shenandoah, Danville,
Mahanoy City, Frackville, Northumberland, Kulpmont, Ashland, Mcadoo,
Elysburg, Fairview-Ferndale, Riverside, Catawissa, Girardville,
Marshallton, Mifflinville and Lightstreet.

LAT...LON 4069 7638 4090 7680 4105 7637 4105 7623
      4095 7621 4090 7604 4091 7600 4086 7594
TIME...MOT...LOC 2136Z 275DEG 32KT 4101 7630 4089 7668

RXR
Special weather statement, Jun 18, 6:05 PM EDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service State College PA
605 PM EDT MON JUN 18 2018

PAZ053-058-182300-
Columbia PA-Schuylkill PA-
605 PM EDT MON JUN 18 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL AND COLUMBIA
COUNTIES UNTIL 700 PM EDT...

At 605 PM EDT, Doppler radar indicated a strong thunderstorm over
Aristes, moving east at 40 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Pottsville, Tamaqua, Shenandoah, Mahanoy City, Frackville, St. Clair,
Ashland, Mcadoo, Port Carbon, Girardville, Hometown, Tuscarora, New
Philadelphia, Oneida, Grier City-Park Crest, Lavelle, Altamont,
Englewood, Delano and Nuremburg.

LAT...LON 4070 7581 4064 7599 4077 7639 4078 7638
      4080 7639 4097 7636 4096 7621 4095 7621
      4090 7604 4091 7600 4081 7589 4073 7576
TIME...MOT...LOC 2205Z 282DEG 33KT 4084 7630

RXR
Special weather statement, Jun 18, 6:56 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service State College PA
656 PM EDT MON JUN 18 2018

PAZ004-190000-
Warren PA-
656 PM EDT MON JUN 18 2018

...STRONG THUNDERSTORMS APPROACHING WARREN COUNTY...

At 652 PM EDT, Doppler radar showed a line of strong thunderstorms
over Lake Erie moving southeast at 50 mph.

This line of thunderstorms, with strong wind gusts and torrential
downpours, will likely overspread Warren county around 8 pm.

LAT...LON 4200 7892 4199 7892 4176 7961 4200 7960
TIME...MOT...LOC 2252Z 283DEG 49KT 4246 7948 4204 8082

KF
Local storm report, Jun 18, 8:23 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
823 PM EDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     GARLAND                 41.80N  79.43W
06/18/2018                   WARREN             PA   FIRE DEPT/RESCUE

            TREES AND WIRES DOWN ALONG ROUTE 426.

&&

EVENT NUMBER CTP1801900

EVANEGO
Local storm report, Jun 18, 8:36 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
836 PM EDT MON JUN 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     TSTM WND DMG     4 SSE YOUNGSVILLE       41.80N  79.29W
06/18/2018                   WARREN             PA   FIRE DEPT/RESCUE

            TREES AND WIRES DOWN ALONG ROUTE 62.

&&

EVENT NUMBER CTP1801901

EVANEGO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:49 PM EDTSpecial Weather StatementCTPPotter26 min
Jun 18, 9:24 PM EDTSpecial Weather StatementCTPTioga36 min
Jun 18, 9:37 PM EDTSpecial Weather StatementCTPCameron23 min
Jun 18, 9:52 PM EDTSpecial Weather StatementCTPClinton23 min
Jun 18, 10:13 PM EDTSpecial Weather StatementCTPElk32 min
Jun 18, 10:19 PM EDTSevere Thunderstorm WarningCTPClearfield71 min
Jun 18, 11:24 PM EDTSpecial Weather StatementCTPCentre36 min
Jun 19, 3:04 AM EDTSpecial Weather StatementCTPFranklin26 min
Jun 19, 3:34 AM EDTSpecial Weather StatementCTPAdams26 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.